Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ned Tijdschr Geneeskd. 2005 Jan 22;149(4):165-7.

[Increased risk of stroke during the use of olanzapine or risperidone in patients with dementia].

[Article in Dutch]

Author information

  • 1Universitair Medisch Centrum Utrecht, divisie Interne Geneeskunde en Dermatologie, zorgeenheid Geriatrie, Postbus 85.500, 3508 GA Utrecht. r.j.vanmarum@azu.nl

Abstract

Post-hoc analysis by the pharmaceutical company Eli Lilly of 5 randomised clinical trials concerning the efficacy ofolanzapine in patients with dementia, has shown that patients taking olanzapine have a risk of experiencing a cerebrovascular accident which is 3 times higher than patients taking placebo. This increased risk has also been found in patients with dementia who take risperidone. Details concerning this relationship cannot be obtained from the sparse information supplied by the producers of risperidone and olanzapine. The pathophysiological mechanisms by which atypical antipsychotics may lead to cerebrovascular accidents are not well understood. Atypical antipsychotics are often prescribed for conditions in which evidence of the efficacy of this group of medications is lacking. This association between antipsychotics and cerebrovascular accidents emphasises the need for a stricter and evidence-based prescription policy for antipsychotics. In cases of adverse drug reaction, more openness on the part of pharmaceutical companies is desirable.

PMID:
15702733
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk